Until recently, most people did not have reason to contact Gadolinium Attorneys, as this substance was merely an element found on the periodic table with no widespread use. However, after a period of early promise, gadolinium’s risks began to surface, putting thousands of people at risk for serious and permanent injuries and even death.
Please note: Our law firm is no longer accepting Gadolinium cases.
Gadolinium became popular within the medical community because of its ability to help doctors obtain better results from patients who have had MRI’s performed for a variety of reasons. Specifically, gadolinium serves as a contrasting agent within the patient’s body, as it creates a distinct contrast between a patient’s blood vessels and surrounding tissues and organs as they’re viewed on an MRI or sometimes an MRA. This has helped doctors see the patient’s internal structures much more clearly, helping to avoid potential mistakes or omissions.
In recent years, serious problems have come to light in regard to the use of gadolinium in MRI’s and MRA’s in patients with kidney problems or renal disease. When a chelated dose of gadolinium is injected into an otherwise-healthy patient, 90 percent of it is eliminated by the kidneys within 24 hours after the examination, and the gadolinium causes no lasting problems.
However, those with kidney problems may not be able to expel the substance from their systems, which results in prolonged exposure to the heavy metal in their bodies. When that happens, the gadolinium eventually separates from its chelate, and prolonged exposure to the heavy metal can result in the development of Nephrogenic Systemic Fibrosis (NSF), formerly known as Nephrogrenic Fibrosing Dermopathy (NFD). Though the exact trigger for NSF is still unknown, gadolinium has emerged as the leading suspect. NSF can cause fibrosis, or scarring, of the skin and internal organs. The resultant thick, coarse skin can be painful and can severely restrict movement of the joints. Victims can end up bound to a wheelchair and some can even die from the disorder; the FDA in 2006 issued a warning in this regard.